Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 72, NWS San Diego, CA

September 5, 2013Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 5, 2013, 2:08 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2013, 2:08 PM PDT (21:08 UTC)
Expired
Sep 5, 2013, 5:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:09 PM PDTHEAVY RAIN 1.2317 Ne Valley Center, CAMESONET STATION OAK GROVE /OGVC1/ HEAVY RAIN DURATION 2 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WGUS56 KSGX 052108
FFWSGX
CAC065-073-060000-
/O.NEW.KSGX.FF.W.0072.130905T2108Z-130906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA. THESE AREAS 
  ARE RECEIVING 1 TO 3 INCHES OF RAINFALL IN HEADWATERS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
  MOUNTAIN AND CUYAMACA STATE PARK AND PEAK. DRY WASHES INCLUDE 
  RATTLESNAKE...KITCHEN...DESCANSO...LA POSTA AND COTTONWOOD CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3355 11671 3342 11649 3312 11648 3307 11655
      3273 11654 3278 11661 3329 11698 3352 11691

$$

TARDY
2 follow-up statements
879 
WGUS76 KSGX 052316
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PDT THU SEP 5 2013

CAC065-073-060000-
/O.CON.KSGX.FF.W.0072.000000T0000Z-130906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
416 PM PDT THU SEP 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
SOUTHWESTERN RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES...

AT 405 PM PDT...THUNDERSTORMS HAVE DISSIPATED OVER THE WARNED AREA.

DEBRIS AND ROCKS HAVE BEEN REPORTED ON HIGHWAY 79. 1 TO 2 INCHES
OF RAIN HAS FALLEN FROM PALOMAR MOUNTAIN TO CUYAMACA LAKE. TRIBUTARIES
TO THE SAN LUIS REY RIVER WILL HAVE SIGNIFICANT FLOOD AND POSSIBLE
DEBRIS FLOWS. RATTLESNAKE...TEMECULA AND COTTONWOOD CREEKS RECEIVED
THE HEAVIEST RAINFALL FROM THE THUNDERSTORMS. LOW LYING AREAS SURROUNDING
LAKE HENSHAW. THE DRAINAGES AT DESCANSO ALSO REACHED 1 TO 2 INCHES OF
RAINFALL WHICH FLOW IN PINE VALLEY CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3355 11671 3342 11649 3312 11648 3307 11655
      3273 11654 3278 11661 3329 11698 3352 11691

$$

TARDY
980 
WGUS76 KSGX 060000
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT THU SEP 5 2013

CAC065-073-060006-
/O.EXP.KSGX.FF.W.0072.000000T0000Z-130906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
500 PM PDT THU SEP 5 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR SOUTHWESTERN
RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES...

HEAVY RAIN FROM THUNDERSTORMS HAS ENDED. 1 TO 2 INCHES OF RAINFALL
OCCURRED FROM PALOMAR MOUNTAIN TO AREAS BETWEEN WARNER SPRINGS
AND LAKE HENSHAW. FLOW INTO CREEKS WILL CONTINUE TO RUN ELEVATED SUCH
AS RATTLESNAKE AND COTTONWOOD CREEKS. LOW LYING AREAS WILL REMAIN
FLOODED.


LAT...LON 3355 11671 3342 11649 3312 11648 3307 11655
      3273 11654 3278 11661 3329 11698 3352 11691

$$
TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:30 PM PDT, 38 minutes earlier.

Area forecast discussion, Sep 5, 1:30 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU SEP 5 2013

.SYNOPSIS...
HOT AND MUGGY CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA
THROUGH SATURDAY...AS HIGH PRESSURE REMAINS ENTRENCHED OVER THE
DESERT SOUTHWEST.  A HEAT ADVISORY IS IN EFFECT FOR ORANGE
COUNTY...THE INLAND EMPIRE...AND THE INLAND VALLEYS OF SAN DIEGO
COUNT. A SHALLOW MARINE LAYER WILL HELP MODERATE TEMPERATURES ALONG
THE COAST. MOIST AND UNSTABLE AIR WILL CONTINUE TO GENERATE BRIEF
HEAVY RAIN SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS...EVEN INTO NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

REMAINDER OF THIS AFTERNON AND EVENING...
THUNDERSTORMS GOT GOING ABOUT AN HOUR LATER THAN YESTERDAY. THOUGH
NOT AS WIDESPREAD AND PRECIPITABLE WATER VALUES ARE GENERALLY 1.25
INCHES...DOWN ALMOST AN INCH FROM EARLIER THIS WEEK...THERE IS
STILL THE POTENTIAL FOR INTENSE RAINFALL RATES AS WELL AS STRONG
DOWNDRAFTS. TRANSPORT WINDS ARE STILL OUT OF THE SOUTH BUT PROGGED
TO HAVE A MORE SOUTHWEST COMPONENT LATER THIS AFTERNON AND EVENING.
THIS SHOULD KEEP THUNDERSTORMS ALONG OR TO THE EAST AND NORTH OF THE
MOUNTAINS.

ISSUED A HEAT ADVISORY THROUGH FRIDAY EVENING AS MORE THAN HALF OF
THE ZONES AFFECTED ORANGE COUNTY...INLAND EMPIRE...AND SAN DIEGO
COUNTY INLAND VALLEYS MEET CRITERIA AND CONFIDENCE FAIRLY HIGH IN
FORECAST TEMPS.

OTHERWISE THROUGH SUNDAY...
SLOW COOLING AND DRYING TREND AS HIGH PRESSURE RIDGE RETREATS AND
AXIS OF WEAK UPPER TROUGH...CURRENTLY ALONG 130W SHIFTS EAST TO
120W. NOT EXPECTING ANY SIGNIFICANT DEEPENING OF MARINE LAYER...BUT
STRATUS CLOUDS WILL LIKELY FORM A FEW MILES INLAND. THUNDERSTORM
THREAT NOT ENTIRELY ELIMINATED OVER MOUNTAINS/DESERTS.

MONDAY AND TUESDAY...
MODELS IN FAIR AGREEMENT ABOUT TROUGH PINCHING OFF INTO A LOW.
THICKNESS FALLS ARE ABOUT 40 METERS AND WILL PROBABLY ENTRAIN LOTS
OF MID AND HIGH CLOUDS FROM SUBTROPICS SO AN AREA WIDE COOLING OF 5
TO 10 DEGREES LIKELY...PLUS MARINE AIR SHOULD BE TRANSPORTED
FURTHER INLAND AND TO A DEEPER DEPTH...BUT STRATUS FIELD NOT LIKELY
TO BE MORE THAN BROKEN WITH CLEARING FAIRLY EARLY EACH MORNING.

AFTER TUESDAY MODELS ARE OUT OF PHASE WITH NO AGREEMENT ON SYNOPTIC
PATTERN. FOR NOW PERSISTENCE IS BEST FORECAST...KEEP THE UPPER LOW
STATIONARY AND SHOW LITTLE CHANGE IN DAY TO DAY WEATHER.

&&

.AVIATION...
052006Z...COAST/VALLEYS...THROUGH 06/0300 UTC...THUNDERSTORMS OVER
MTNS WILL PRODUCE SCT-FEW DEBRIS CLDS AOA 9000 FT MSL. SLIGHT CHANCE
OF FOG REACHING KSAN...KCRQ...AND/OR KSNA DURING THE 06/1100-1500
UTC TIME-FRAME...BUT ONCE AGAIN...CONFIDENCE IS LOW IN THIS
OCCURRING. OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH
FRIDAY MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 06/0300
UTC TIME-PERIOD...WITH BASES 7000-10000 FT MSL AND CB TOPS TO 40000
FT MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL
HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED
VIS THROUGH FRIDAY MORNING.

&&

.FIRE WEATHER...
THOUGH VERY HOT TEMPERATURES AND LIGHTNING ARE FORECAST FOR NEXT
SEVERAL DAYS...ALSO HAVE LOWEST HUMIDITY ABOVE 15 PERCENT. MAIN
CONCERN WOULD BE DOWNDRAFT WINDS...WHICH ARE ALREADY BEING REPORTED
ABOVE 40 MPH...HITTING A LIGHTNING START. BUT THESE WOULD BE OF LESS
THAN 5 MINUTES DURATION AND GROWTH RATES SHOULD THEN SLOW
SIGNIFICANTLY DUE TO THE HIGH HUMIDITY. THUNDERSTORMS SHOULD END BY
1800 PDT EACH EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HEAT ADVISORY UNTIL 7 PM PDT FRIDAY FOR THE ORANGE COUNTY
     COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HARRISON
SHORT TERM WARNINGS...TARDY
Hazardous weather outlook, Sep 5, 1:45 PM PDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT THU SEP 5 2013

CAZ042-048-050-061100-
ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-
145 PM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IN EFFECT THORUGH FRIDAY EVENING. A STRAY THUNDERSTORM
MAY MOVE OFF THE MOUNTAINS INTO THE FAR INLAND VALLEYS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...HEAT ADVISORY IN EFFECT UNTIL FRIDAY EVENING.

SATURDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-058-060>062-061100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
355 AM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE MOUNTAINS AND DESERTS. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL HAIL...GUSTY
WINDS...FREQUENT LIGHTNING...WITH ISOLATED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE MOUNTAINS AND DESERTS EACH DAY. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED TODAY.

CAZ043-057-061100-
SAN DIEGO COUNTY COASTAL AREAS-SANTA ANA MOUNTAINS AND FOOTHILLS-
355 AM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM
CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER/BALFOUR

In the hours before

Local storm report, Sep 5, 10:50 AM PDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1050 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 SW IDYLLWILD-PINE COVE33.71N 116.76W
09/03/2013  M0.88 INCH       RIVERSIDE          CA   PUBLIC

            FACEBOOK PHOTO POST OF HAIL WITH NICKEL.

&&

IRIS SYSTEM
Special weather statement, Sep 5, 1:46 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT THU SEP 5 2013

CAZ050-058-062-052145-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
146 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
245 PM PDT...

AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE STRONG THUNDERSTORMS NEAR PINE VALLEY AND WARNING SPRINGS
ALONG SUNRISE HIGHWAY AND ROUTE 79...OR 20 MILES NORTHEAST OF
TECATE. THIS STORM IS MOVING NORTH SLOWLY AT 10 MILES AN HOUR.

HAIL FROM PEA SIZE AND UP TO THE SIZE OF PENNIES AND WIND GUSTS
UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THESE STORMS ARE CAPABLE OF FLASH FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
JULIAN...DESCANSO...CUYAMACA PEAK...SHELTER VALLEY...BANNER...SANTA
YSABEL...RANCHITA...WARNER SPRINGS...LAKE HENSHAW AND OAK GROVE.

LAT...LON 3312 11639 3292 11632 3262 11641 3279 11670
      3314 11678 3343 11682 3341 11646
TIME...MOT...LOC 2044Z 180DEG 0KT 3282 11648

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:51 PM PDTHeat AdvisorySGXRiverside, San Bernardino, San Diego30 hr
Sep 5, 1:07 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 5, 1:28 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 5, 1:46 PM PDTSpecial Weather StatementSGXSan Diego59 min
Sep 5, 1:50 PM PDTSevere Thunderstorm WarningSGXSan Diego55 min
Sep 5, 2:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 5, 2:34 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 5, 2:51 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 5, 3:10 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 5, 4:04 PM PDTSpecial Weather StatementSGXOrange56 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.